Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

190 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Feeling dizzy and throbbing sensation in neck and head. What's going on?

Answered by
Dr.
Dr. Anantharamakrishnan

Cardiologist

Practicing since :1966

Answered : 4506 Questions

default
Posted on Sat, 29 Dec 2012 in Hypertension and Heart Disease
Question: I have a throbbing in my neck and head. Not painful, But seem to make me somewhat dizzy as it gets worse. Seems like I feel my Heartbeat, but doesnt seem so. Three thumps, then skip skip the three more, the skip skip. So I dont know what Im feeling. My Wife gave me a xanex, didnt seem to take it away. Lots of stress lately with work, as I own the company, but even so, Never felt like this before when stress was high. This has been going on for a couple months now. I do take 5 mg amlodapine, for bp, and it seems fine. So Whats going on? I stopped coffee for a few day, and nothing, took a couple days from alcohol as well and nothing. stopped BP pills too, and nothing. Im lost.
doctor
Answered by Dr. Anantharamakrishnan 3 hours later
Hi friend,
Welcome to Health Care Magic

THE FIRST STEP IS TO SEE A CARDIOLOGIST
What you are describing is ECTOPIC beat. A beat comes earlier than normal – this itself is not usually felt. The next beat is a bit delayed - longer time to recover form early extra beat – so heart fills more and the beat appears forcible – thud / lubb - - dubb - - lubb - - dubb - lub - - - DUBB. Irregular heart beats need to be DOCUMENTED by ElectroCardioGram (ECG / EKG). Skipped (Ectopic) beats can be from ventricle (lower chamber - Ventricular Ectopic; VPC) or Atrium (upper chamber - Atrial Ectopic; APC). APC are generally harmless. Even VPCs are often harmless – ‘benign’. If they are frequent (More than 5 per hour, 2 or more coming in succession –they need investigations further.
________________________________________________________________
Stress is definitely contributing in your case but may not be the only factor
Anxiety / Alcohol / Tobacco (smoking, chewing) / Caffeine (too much coffee, cola) are common causes.
Medicines may be responsible – like phenylephrine, used for ‘cold’ / Salbutamol, used for asthma / Illicit ‘drugs’ like amphetamine are notorious to cause abnormal beats
Occasionally, there are abnormal nerve paths (bypass tracts) in the heart.
________________________________________________________________
It is advisable to have it investigated.

A thorough history and physical examination is the first step -

Routine 12-lead Electrocardiogram (ECG) is part of clinical examination. If a routine ECG does not show, 24 to 48 hour ambulatory monitoring (Holter) is done to analyse and plan for further management

ECHOcardiogram is necessary to see the heart valves (Mitral Valve Prolapse) / heart muscle (Cardiomyopathy) and heart function (Ejection fraction, wall motion abnormality).

Treadmill exercise ECG (TMT) is done to exclude Ischemia (reduced blood flow).

Laboratory work-up is routine - like blood counts, sugar, urea, electrolytes (potassium in particular), thyroid (over-active) and so on. Your Internist shall suggest based on the situation.

If there are no clues and if you are still bothered by it to the extent of interfering with life style, they are advanced techniques of investigations of increasing complexity (and invasive) – like Electro Physiological Studies (EPS) > the test is the gold standard, it is invasive and has a minimal risk and is not generally done unless there are compelling indications. This super-speciality expert is called ELECTRO-PHYSIOLOGIST.
_____________________________________________________________________

A specific treatment is no always necessary. The first line medicine is generally beta blockers, like Metoprolol – slow release and small dose. It will benefit blood pressure, anxiety and missed beats. Your doctor will give proper prescription and follow up
     If they are not effective and if the problem is severe, several other classes of drugs are available – acting by different mechanisms - the specialist will decide tailored to your needs / they may have side effects and need follow up.
There are other advanced treatment modalities - like RF ablation, which could be done during EPS.
________________________________________________________________

You are tolerating the rate well - means that you may not have any basic disease of the valve, muscle and so on.
Be in touch with your doctor - it is a question of time and you will be well.
Medicine is well advanced nowadays – management is possible for almost all situations...

Take care
Wishing speedy recovery
God bless
Good luck

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Lab Tests ,  

Recent questions on  Cardiac arrhythmia

doctor1 MD

Hey, I was diagnosed with an eating disorder and the effects were secondary amenorrhea and bradycardia. My resting rate rate then was 45 and they said it could be reversed but I was wondering if it was possible to reverse it in a week? I ve been following their orders of eating more for about 5 days now and my resting heart rate is between 70-80 every time I check it.

doctor1 MD

I had a herpetic whitlow - sp? which caused lymphangitis, or red streaking up my hand and arm - about the same time, my heart started beating irregularly and I went on a 7 day course of Keflex. While on the Keflex, my heart was fine. The minute I went off the Keflex, the palpitations came back. I ve worn a heart monitor and was told that 2% of my heartbeats are extra but what I feel is that there is some sort of infection at play here even though my bloodwork has come back normal. Thoughts?

doctor1 MD

I have recurrent atrial fibrillation status post radio frequency ablation and bilateral thoracotomy this seems to be made wose during high stress job experiences as a nurse anesthetist will I just have continue to work like this or does this condition qualify for disability

doctor1 MD

My name is Jennifer. I am a 41 year old female, 5 9 , 125 LB. Over the past 10 years I have had symptoms of arrhythmias , chest pain, breathing problems (inability to breath deeply), coughing and severe hoarseness usually coinciding with the other problems. It seems to be getting slowly worse as I get older. I sleep sitting up. If I lay down I risk waking up with significant chest pain, choking and arrhythmias. I tried to get a diagnosis in my 30 s but no one found the source of my problem before I lost my insurance and stopped pursuing it. I recently went to a chiropractor and had x-rays taken. There is significant compression and misalignment between C3 and C4. There is also some arthritic changes between these vertebrae. I used to break horses when I was in my early 20 s and at one point directly fell on my head and was knocked out. I assume that is what caused this particular injury. My question is could this injury be causing the arrhythmias, chest pain, breathing problems and hoarseness? I know you can t answer with certainty I am just curious if it is a possibility. Thank you for your time, Jennifer

doctor1 MD

I have high blood pressure(165/110) and was put on Lisinoprin 3 weeks ago and it has come down about 30 points...however i have head aches and have shortness of breath . I wake up at night and feel like i'm not getting enough oxygen . I weigh 260...

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was corrected. The doctor has me on Xarelto and a beta blocker . I feel fine and I am wondering if I can drink...

doctor1 MD

My husband is 80 years old and has been diagnosed with congenial heart dease. His heart is only pumping half the speed of a normal heart beat. And now his lungs are filling with fluid. He also has Alzheimer's.